Hail, Dodge
- When
- May 23, 5:08 PM CST
- Where
- Dodge County, 0.86 mi SE of Fremont
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.440, -96.490
Isolated to scattered non-severe thunderstorms develop during the afternoon on May 23rd. Some small hail was reported with these thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated to scattered non-severe thunderstorms develop during the afternoon on May 23rd. Some small hail was reported with these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 2:25 PM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 325 PM CDT MON MAY 23 2016 .SHORT TERM...(tonight through Thursday) Issued at 322 PM CDT Mon May 23 2016 Forecaster uncertainty remains high as several disturbances drift into the region through the holiday weekend. It is hard to find any 12 hour period that has little to no chance of thunderstorms. Initial wave of weak convection has pushed through the CWA and second wave is beginning to show itself along a very weak low level boundary. A weak shortave currently over southwest Nebraska will continue to drift northeast and approach the area. A very moist boundary layer in addition to daytime heating has allowed an instability axis to extend across the CWA with MUCAPE around 2000J/KG. Despite weak low level convergence, 40-45kts of deep layer shear could be enough to sustain an isolated severe threat for hail/wind. Also have a report west of our CWA of a brief landspout tornado along this weak boundary. High-res CAMs continue isolated convection along this area of weak convergence and then transition it into an MCS across southeast Nebraska through the evening hours. Much of Tuesday morning looks dry but pops are reintroduced again Tuesday afternoon as a low pressure trough continues to deepen across the central High Plains with continued southwesterly mid level flow over our region. This will send a couple of shortwaves into the area during peak heating where a continued very moist and increasingly unstable airmass resides. Better focus for deeper convection will be across the Nebraska panhandle in association with a stronger shortwave trough. This activity could maintain itself and spread east into Wednesday morning but many uncertainties remain. PW's remain very high and heavy rain continues to be a threat. .LONG TERM...(Thursday night through Monday) Issued at 322 PM CDT Mon May 23 2016 Forecast uncertainty remains high through the long term period as we move into the holiday weekend. By Thursday night the primary mid level shortwave axis will extend across eastern Colorado and drift northeast across central Nebraska Thursday or Friday with the 12Z operational ECMWF timing a bit slower than the 12z operational GFS. In any case, lee side cyclone will deepen over eastern Colorado with a northeastward extending warm front draping across the CWA Thursday night into Friday. Instabilty ahead of this wave will be very high and could lead to a fairly good shot for severe wx if timing all works out. Sporatic chances for scattered convection will continue through Memorial Day weekend as several embedded shortwaves move through southwesterly flow into the region. && .AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Tuesday) Issued at 1215 PM CDT Mon May 23 2016 Outside of thunderstorm activity...expect mainly vfr conditions this afternoon and evening. Moist low level airmass is in place and could result in low clouds and fog tonight. Confidence is not high...so did not include any mention of storms after this evening. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Kern LONG TERM...Kern AVIATION...Miller
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 344 PM CDT MON MAY 23 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241045- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 344 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW SEVERE STORMS CANNOT BE RULED OUT. THE PRIMARY THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK...WITH CHANCES FOR THUNDERSTORMS THROUGH MUCH OF THE PERIOD. SEVERE WEATHER WILL BE POSSIBLE AT TIMES AND SOME FLOODING IS LIKELY TO OCCUR. SPECIFIC TIMING AND DETAILS REMAIN UNCLEAR AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN TUESDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
328 PM CDT MON MAY 23 2016
IAZ043-NEZ015-018-032>034-043>045-050-051-065-066-232100-
MONONA IA-DODGE NE-COLFAX NE-SEWARD NE-LANCASTER NE-SAUNDERS NE-
BUTLER NE-STANTON NE-THURSTON NE-WASHINGTON NE-BURT NE-WAYNE NE-
CUMING NE-
328 PM CDT MON MAY 23 2016
...FUNNEL CLOUDS POSSIBLE WITH DEVELOPING TOWERING CUMULUS AND
THUNDERSTORMS...
ALTHOUGH NOT A TEXTBOOK SETUP...THE ATMOSPHERE IS SOMEWHAT FAVORABLE
FOR THE DEVELOPMENT OF FUNNEL CLOUDS OR POSSIBLY A VERY BRIEF WEAK
LANDSPOUT TYPE TORNADO OR TWO IN PARTS OF EASTERN NEBRASKA THE NEXT
FEW HOURS.
A WEAK FRONTAL BOUNDARY IS IN THE AREA. WHEN TOWERING CUMULUS CLOUDS
OR DEVELOPING THUNDERSTORMS INTERACT WITH BOUNDARIES...THEY CAN
SOMETIMES CAUSE A FUNNEL TO DEVELOP. THESE NORMALLY DO NOT TOUCH
DOWN. BUT ON THE RARE OCCASION WHEN THEY DO...THEY CAN CAUSE MINOR
DAMAGE.
A BRIEF FUNNEL CLOUD WAS REPORTED IN COLFAX COUNTY EARLIER THIS
AFTERNOON.
LAT...LON 4227 9635 4095 9656 4093 9735 4208 9700
4228 9653
TIME...MOT...LOC 2025Z 215DEG 53KT 4215 9665 4090 9689
MILLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 331 PM CDT MON MAY 23 2016 NEZ015-033-034-043-044-232100- DODGE NE-COLFAX NE-THURSTON NE-BURT NE-CUMING NE- 331 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DODGE...CENTRAL CUMING...WEST CENTRAL THURSTON...NORTHEASTERN COLFAX AND WESTERN BURT COUNTIES UNTIL 400 PM CDT... AT 330 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DODGE...OR 31 MILES NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WEST POINT...PENDER...BEEMER...DODGE...HOWELLS...SNYDER...THE HIGHWAY 9 AND 51 JUNCTION AND 10 MILES WEST OF WEST POINT. THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 109 AND 124. LAT...LON 4188 9655 4159 9684 4171 9702 4213 9671 TIME...MOT...LOC 2030Z 221DEG 27KT 4171 9686 MILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 350 PM CDT MON MAY 23 2016 NEZ044-232115- DODGE NE- 350 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DODGE COUNTY UNTIL 415 PM CDT... AT 350 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF NORTH BEND...OR 33 MILES EAST OF COLUMBUS...MOVING NORTH AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTH BEND...SCRIBNER...HOOPER...UEHLING...WINSLOW...7 MILES NORTH OF NORTH BEND AND DEAD TIMBER STATE RECREATION AREA. LAT...LON 4144 9657 4146 9683 4174 9672 4174 9645 TIME...MOT...LOC 2050Z 190DEG 25KT 4149 9670 MILLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
438 PM CDT MON MAY 23 2016
IAZ043-NEZ015-232215-
MONONA IA-THURSTON NE-
438 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONONA AND
NORTHEASTERN THURSTON COUNTIES UNTIL 515 PM CDT...
AT 437 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WINNEBAGO...OR 19 MILES SOUTH OF SIOUX CITY...MOVING NORTHEAST AT 35
MPH.
DIME SIZE HAIL...WINDS IN EXCESS OF 40 MPH...AND TORRENTIAL RAINFALL
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WALTHILL...WINNEBAGO AND MACY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 159 AND 171.
HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 162 AND 172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4226 9633 4224 9633 4223 9632 4222 9633
4222 9635 4221 9634 4221 9626 4210 9636
4210 9662 4228 9652 4228 9636
TIME...MOT...LOC 2137Z 212DEG 31KT 4222 9647
DERGANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
513 PM CDT MON MAY 23 2016
IAZ043-055-NEZ015-034-232245-
HARRISON IA-MONONA IA-THURSTON NE-BURT NE-
513 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONONA...NORTHWESTERN
HARRISON...SOUTHEASTERN THURSTON AND CENTRAL BURT COUNTIES UNTIL
545 PM CDT...
AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CRAIG...OR 41 MILES NORTHWEST OF OMAHA...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONAWA...TEKAMAH...WHITING...DECATUR...CRAIG...OAKLAND...BLENCOE...TURIN...
KENNEBEC...LEWIS AND CLARK STATE PARK AND SUMMIT LAKE STATE RECREATION
AREA.
LAT...LON 4220 9623 4206 9591 4186 9611 4186 9612
4185 9612 4169 9628 4178 9649
TIME...MOT...LOC 2212Z 210DEG 35KT 4182 9633
MILLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 553 PM CDT MON MAY 23 2016 NEZ034-044-045-051-052-232330- DODGE NE-DOUGLAS NE-WASHINGTON NE-SAUNDERS NE-BURT NE- 553 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGLAS...EASTERN DODGE...WESTERN WASHINGTON...NORTHEASTERN SAUNDERS AND SOUTHWESTERN BURT COUNTIES UNTIL 630 PM CDT... AT 552 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF INGLEWOOD...OR 28 MILES WEST OF OMAHA...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FREMONT...ARLINGTON...CEDAR BLUFFS...NICKERSON...INGLEWOOD...LESHARA... COLON...WINSLOW...FREMONT LAKES STATE RECREATION AREA...CAMP CEDARS AND CAMP EAGLE. LAT...LON 4125 9648 4133 9669 4170 9649 4165 9619 TIME...MOT...LOC 2252Z 207DEG 36KT 4137 9654 MILLER
The Omaha radar (KOAX), 17 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627889.